Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 23, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Mar 19, 2008, 6:59 AM CDT for 18 counties in Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2008, 6:59 AM CDT (11:59 UTC)
- Expired
- Mar 19, 2008, 12:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Barry County, MO, Camden County, MO, Christian County, MO, Dent County, MO, Douglas County, MO, Howell County, MO, Laclede County, MO, Maries County, MO, Oregon County, MO, Ozark County, MO, Phelps County, MO, Pulaski County, MO, Shannon County, MO, Stone County, MO, Taney County, MO, Texas County, MO, Webster County, MO, Wright County, MO
The radar
The St Louis radar (KLSX), 163 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 7:31 AM CDT | HEAVY RAIN 8.51 | Seymour, MO | STORM TOTAL RAINFALL FROM MONDAY EVENING THROUGH THIS MONRING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 12.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 191200
FFWSGF
MOC009-029-043-065-067-091-105-125-149-153-161-169-203-209-213-215-
225-229-191700-
/O.NEW.KSGF.FF.W.0023.080319T1159Z-080319T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
659 AM CDT WED MAR 19 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DENT COUNTY IN SOUTH CENTRAL MISSOURI...
DOUGLAS COUNTY IN SOUTHWEST MISSOURI...
EASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
OREGON COUNTY IN SOUTH CENTRAL MISSOURI...
OZARK COUNTY IN SOUTHWEST MISSOURI...
PHELPS COUNTY IN EAST CENTRAL MISSOURI...
PULASKI COUNTY IN CENTRAL MISSOURI...
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI...
SOUTHEASTERN CAMDEN COUNTY IN CENTRAL MISSOURI...
SOUTHEASTERN LACLEDE COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN MARIES COUNTY IN CENTRAL MISSOURI...
STONE COUNTY IN SOUTHWEST MISSOURI...
TANEY COUNTY IN SOUTHWEST MISSOURI...
TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
WEBSTER COUNTY IN SOUTHWEST MISSOURI...
WRIGHT COUNTY IN SOUTHWEST MISSOURI...
* UNTIL NOON CDT.
* AT 657 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED
AREA. MAJOR WIDESPREAD FLASH FLOODING WAS OCCURRING OVER
SOUTHERN MISSOURI. LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS
SOUTHERN MISSOURI...WITH ADDITIONAL RAINFALL AMOUNTS OF A QUARTER OF
AN INCH TO THREE QUARTERS OF AN INCH POSSIBLE THROUGH THE
MORNING HOURS.
* RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. IT
IS LIKELY THAT ANY AREAS THAT HAVE FLOODED IN THE PAST...SOUTH OF
INTERSTATE 44...WILL REMAIN FLOODED THIS MORNING. SOME LOCATIONS
THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...AVA...BRANSON...
FORSYTH...FORT LEONARD WOOD...HIGHLANDVILLE...HOUSTON...KIMBERLING
CITY...LEBANON...MARSHFIELD...MOUNTAIN GROVE...MOUNTAIN
VIEW...OZARK...ROLLA...SALEM AND THAYER.
THERE HAVE ALREADY BEEN NUMEROUS WATER RESCUES. THIS IS AN
EXTREMELY DANGEROUS SITUATION. MOTORISTS SHOULD HAVE A HEIGHTENED
LEVEL OF SITUATIONAL AWARENESS AS THEY APPROACH LOW AREAS THAT CAN
FLOOD. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW
INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.
TURN AROUND...DONT DROWN.
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS WATER COVERED BRIDGES OR LOW WATER CROSSINGS.
LAT...LON 3708 9122 3685 9123 3682 9119 3651 9115
3652 9408 3709 9307 3802 9241 3808 9168
3815 9162 3815 9155 3780 9153 3774 9131
3771 9131 3769 9116 3758 9125 3758 9131
3751 9131 3731 9115 3721 9113 3714 9102
$$
WISE1 follow-up statement
000
WGUS73 KSGF 191704
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1200 PM CDT WED MAR 19 2008
MOC009-029-043-065-067-091-105-125-149-153-161-169-203-209-213-215-
225-229-191710-
/O.EXP.KSGF.FF.W.0023.000000T0000Z-080319T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHANNON MO-WRIGHT MO-WEBSTER MO-TEXAS MO-STONE MO-LACLEDE MO-
PULASKI MO-PHELPS MO-CAMDEN MO-MARIES MO-DENT MO-CHRISTIAN MO-
DOUGLAS MO-HOWELL MO-BARRY MO-OREGON MO-TANEY MO-OZARK MO-
1200 PM CDT WED MAR 19 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR DENT...DOUGLAS...EASTERN
CHRISTIAN...HOWELL...OREGON...OZARK...PHELPS...PULASKI...SHANNON...
SOUTHEASTERN CAMDEN...SOUTHEASTERN LACLEDE...SOUTHEASTERN WEBSTER...
SOUTHERN BARRY...SOUTHERN MARIES...STONE...TANEY...TEXAS AND WRIGHT
COUNTIES...
AN AREAL FLOOD WARNING HAS BEEN ISSUED FOR THESE AREAS. THE HEAVY
RAINFALL HAS ENDED ACROSS THE AREA. HOWEVER...ADDITIONAL LIGHT
RAINFALL AND CONTINUED RUNOFF WILL PRODUCE FLOODING OF SOME
RIVERS...STREAMS AND LOW WATER CROSSINGS.
EXCESS RUNOFF FROM HEAVY RAIN WILL CONTINUE OVER THE AREA. STREAMS
AND CREEKS IN THE AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3708 9122 3685 9123 3682 9119 3651 9115
3652 9408 3709 9307 3802 9241 3808 9168
3815 9162 3815 9155 3780 9153 3774 9131
3771 9131 3769 9116 3758 9125 3758 9131
3751 9131 3731 9115 3721 9113 3714 9102
TIME...MOT...LOC 1700Z 180DEG 0KT 3743 9158
$$
ANGLEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 6:36 AM CDT, 23 minutes earlier.
Area forecast discussion, Mar 19, 6:36 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 636 AM CDT WED MAR 19 2008 .DISCUSSION... WE HAVE SEEN AN OVERALL DECREASING TREND WITH PRECIPITATION OVER OUR FORECAST AREA EARLY THIS MORNING AS THE MAIN UPPER LOW THAT ADVECTED LARGE AMOUNTS OF GULF MOISTURE INTO THE AREA BEGINS TO LIFT NORTHEAST AND WEAKEN OVER EASTERN OKLAHOMA AND WESTERN ARKANSAS. WHILE THE BEST MOISTURE TRANSPORT HAS SHIFTED EAST OF THE OZARKS...WE STILL HAVE SUFFICIENT MOISTURE OVERRUNNING THE FRONT OVER CENTRAL ARKANSAS TO PRODUCE WIDESPREAD SHOWERS AND STORMS OVER OUR EASTERN COUNTIES. RAINFALL RATES WITH THE STRONGEST STORMS IN THIS AREA WERE APPROACHING ONE QUARTER INCH PER HOUR. A SHARP BACK EDGE TO THE PRECIPITATION CAN BE SEEN ON RADAR FROM VERSAILLES TO MOUNT VERNON. TO OUR SOUTHWEST...SOME LESS INTENSE PRECIPITATION WAS DEVELOPING WITH THE CORE OF THE UPPER LOW OVER EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. THIS PRECIPITATION WILL GRADUALLY SPREAD NORTHEAST INTO THE MO OZARKS...GIVING US OUR LAST ROUND OF LIGHT TO MODERATE RAIN BEFORE THE ENTIRE SYSTEM SHIFTS NORTHEAST INTO THE OHIO VALLEY. RAINFALL RATES WERE AVERAGING BETWEEN A TRACE AND A TENTH OF AN INCH WITH THIS ROUND OF RAIN. WE EXPECT TO SEE RAPID CLEARING DURING THE LATE MORNING AND AFTERNOON AS STRONG SUBSIDENCE BEHIND THE EXITING SYSTEM SPREADS OVER THE AREA. WILL CARRY WARMEST TEMPERATURES OVER OUR WESTERN COUNTIES WHERE CLOUDS WILL HAVE THE LEAST IMPACT ON TEMPERATURES. THE FORECAST FOR THE REST OF THE WORK WEEK LOOKS DRY AND WARMER WITH GULF MOISTURE PRETTY MUCH OUT OF THE PICTURE. WINDS RETURN TO THE SOUTH ON THURSDAY AS LEE SIDE LOW DEVELOPS OVER THE NORTHERN/CENTRAL PLAINS. THE SURFACE LOW WILL TRACK EAST ACROSS THE UPPER MIDWEST ON FRIDAY...SHIFTING WINDS BACK TO THE NORTH. MODEL OUTPUT APPEARS TO BE SHIFTING LIGHT PRECIP NORTHWARD AWAY FROM OUR COUNTIES ON FRIDAY. MAY STILL KEEP SOME TOKEN SLIGHT CHANCES IN OVER CENTRAL MO...WITH DRY CONDITIONS ELSEWHERE. LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK...LOOKS LIKE UNSEASONABLY COOLER TEMPERATURES WILL RETURN AS A LARGE CANADIAN HIGH BUILDS SOUTH INTO THE CENTRAL U.S. && .AVIATION... FOR THE 12Z TAFS...EXPECT TO HAVE LOWER END MVFR CEILINGS FOR JUST THE FIRST 3-4 HOURS OF THIS TAF CYCLE AS 500 MB TROUGH AXIS QUICKLY EXITS THE AREA. THEREAFTER STRONG SUBSIDENCE SHOULD CLEAR OUT THE AREA AND BRING VFR CONDITIONS THROUGH THE REST OF THE AFTERNOON. HAVE INCLUDED MVFR VISIBILITIES FOR SPRINGFIELD LATE TONIGHT WITH CLEAR SKIES...LIGHT WINDS AND ABUNDANT GROUND MOISTURE FROM RECENT RAINS. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 19, 5:56 AM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 556 AM CDT WED MAR 19 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 556 AM CDT WED MAR 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WITH MODERATE TO HEAVY RAINFALL WILL PERSIST ALONG AND EAST OF A LINE FROM WAYNESVILLE TO BRANSON THIS MORNING. WIDESPREAD FLOODING OF LOW LYING AREAS...ESPECIALLY NEAR CREEKS AND RIVERS...WILL CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. MANY LOW LYING AREAS WILL REMAIN FLOODED THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. STORM SPOTTERS ARE ENCOURAGED TO REPORT FLOODING TO THEIR LOCAL EMERGENCY MANAGERS OR LAW ENFORCEMENT AGENCY...SO THEY CAN FORWARD THE REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) TERRY
In the hours before
Local storm report, Mar 19, 5:48 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 AM CDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM HEAVY RAIN NIXA 37.04N 93.29W
03/19/2008 E7.21 INCH CHRISTIAN MO BROADCAST MEDIA
STORM TOTAL RAINFALL AMOUNT MEASURED AT NIXA CITY HALL
SINCE MONDAY.
&&
WISELocal storm report, Mar 19, 5:52 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 AM CDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 AM HEAVY RAIN 4 NW WASHBURN 36.63N 94.02W
03/19/2008 E6.50 INCH BARRY MO BROADCAST MEDIA
STORM TOTAL RAINFALL MEASURED THROUGH THIS MORNING.
&&
WISELocal storm report, Mar 19, 6:01 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
601 AM CDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 AM HEAVY RAIN STOCKTON 37.70N 93.80W
03/19/2008 E3.34 INCH CEDAR MO BROADCAST MEDIA
STORM TOTAL RAINFALL.
&&
WISELocal storm report, Mar 19, 6:19 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 AM CDT WED MAR 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM HEAVY RAIN OZARK 37.02N 93.21W
03/19/2008 M8.38 INCH CHRISTIAN MO NWS EMPLOYEE
STORM TOTAL RAINFALL AMOUNT FROM MONDAY NIGHT THROUGH
THIS MONRING.
&&
WISELocal storm report, Mar 19, 6:27 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 AM CDT WED MAR 19 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0623 AM HEAVY RAIN 4 SE MIDRIDGE 37.29N 91.17W
03/19/2008 M8.88 INCH SHANNON MO OTHER FEDERAL
RAWS SITE EASTERN SHANNON COUNTY. STORM TOTAL.
&&
DSALocal storm report, Mar 19, 6:30 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
630 AM CDT WED MAR 19 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0628 AM HEAVY RAIN 1 SW AVA 36.94N 92.67W
03/19/2008 M6.13 INCH DOUGLAS MO OTHER FEDERAL
RAWS SITE NEAR AVA. STORM TOTAL.
&&
DSAThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:31 PM CDT | River Flood Warning | SGF | Vernon | 55 hr |
| Mar 19, 2:20 AM CDT | River Flood Warning | SGF | Jasper, Newton | 30 hr |
| Mar 19, 6:22 AM CDT | Areal Flood Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 17 more | 6 hr |
| Mar 19, 11:45 AM CDT | Areal Flood Warning | SGF | Barry, Barton, Benton, Camden, Cedar, Christian and 28 more | 6 hr |
| Mar 19, 5:57 PM CDT | Areal Flood Warning | SGF | Barry, Barton, Camden, Cedar, Christian, Dade and 25 more | 18 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.